Hail, Franklin
- When
- April 26, 11:54 AM CST
- Where
- Franklin County, Mt Vernon
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.180, -95.230
Penny size hail reported in Mount Vernon.
A large cluster of strong to severe thunderstorms developed across Northeast Texas late in the afternoon on April 26th. These thunderstorms formed on the north side of a weak surface theta-e gradient, with southwest winds just off the surface aiding in warm air advection and inflow across the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A large cluster of strong to severe thunderstorms developed across Northeast Texas late in the afternoon on April 26th. These thunderstorms formed on the north side of a weak surface theta-e gradient, with southwest winds just off the surface aiding in warm air advection and inflow across the region. This cluster of thunderstorms maintained severe intensity for several hours with numerous reports of large hail and damaging winds as the the core of the low-level jet moved overhead. Farther west along the surface dryline, additional thunderstorm development in this area became increasingly displaced from the low-level jet through the evening but still resided in a region of unstable air, with steep mid-level lapse rates and strong deep layer shear. As a result, a few reports of flash flooding also resulted from training thunderstorms across parts of Northeast Texas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 26, 5:51 AM CST, 6 hours 3 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Shreveport LA 651 AM CDT Fri Apr 26 2024 ...New AVIATION... .SHORT TERM... (Friday through Saturday) Issued at 320 AM CDT Fri Apr 26 2024 The weather story and hazard outlooks remain largely unchanged from recent forecasts as of this writing. As a series of upper level lows eject east from the Intermountain West and veer along a northeasterly track up the Great Plains and towards the Great Lakes, this persistent unsettled pattern will result in several days worth of showers and storms bringing rainfall to much of the ArkLaTex, and some chances of severe weather, particularly to our northwestern half. Showers have already begun to move into our southeastern Oklahoma zones as of the 08Z hour, and will increase in coverage and intensity while gradually trekking south and east after daybreak today. Showers and storms will impact all but the southeasternmost reaches of the ArkLaTex through this afternoon, receding in coverage back to the north of the I-30 corridor overnight into Saturday. The severe weather outlook today remains much the same as previous iterations, with a Slight Risk covering our northwestern zones from Tyler up to Texarkana and along I-30, extending just far enough south to clip the northwestern corner of Louisiana. The chief modes of severe weather expected will be damaging wind and especially large hail, but a tornado or two cannot be ruled out entirely. Simultaneously, these same zones are included in a slight risk of excessive rainfall leading to flash flooding, particularly in areas of training torrential rainfall. 1-2 inches of accumulation today look easily possible, particularly north of I-30. Today's highs will range from the middle 70s northwest to middle 80s southeast, followed by a night of lows in the upper 60s to near 70 degrees, and a warmer Saturday as more sites reach the mid to upper 80s. Saturday continues to look like the "in-between" day of this stretch, where we will not see a defined line of storms associated with one of the aforementioned lows move into the region. Nevertheless, conditions will remain ripe for renewed showers and storms across the northern half of the Four State Region through the course of the day, accompanied by a Marginal Risk for severe weather and a sliver of Slight Risk on our northwestern corner, accompanied by a similar distribution of ERO risks. All modes of severe weather will again be possible, but at reduced confidence compared to Friday and Sunday. /26/ && .LONG TERM... (Saturday Night through Friday) Issued at 320 AM CDT Fri Apr 26 2024 During the day Saturday and into Saturday night, the second of the upper level lows will begin to make its northeastward journey up the Plains, swinging its frontal boundary and attendant convection into the ArkLaTex. There is little in the way of a defined break between Saturday's showers and storms and Sunday's convection, thus it remains to be seen how worked over the environment may be ahead of the arrival of Sunday's storms. That being said, the outlook continues to highlight a sizable swath encompassing the northwestern two-thirds of the region in a Slight Risk for Sunday into Sunday night. All modes of severe weather are being considered likely, with emphasis once again on damaging winds and large hail. The third straight day of severe weather impacts will indeed also be the third straight day of flash flooding impacts. By the time all is said and done, storm total accumulations look to range from 1-2 inches in north central Louisiana to as high as 4+ inches in extreme southeast Oklahoma. Given the recent substantial flooding event across the region, and with many area waterways still quite full, a return to flood stages cloud be quickly achieved, and this potential hazard necessitates as much vigilance as the severe threat. After the upper level low departs and synoptic flow becomes more zonal, conditions will remain unsettled into next week, as southerly flow funnels continued moisture and showers and storms remain possible through the end of this extended forecast period. Temperatures will be mitigated somewhat by the ongoing rainfall but will remain warm in the low to mid 80s throughout, with lows in the upper 60s to lower 70s. /26/ && .AVIATION... (12Z TAFS) Issued at 651 AM CDT Fri Apr 26 2024 MVFR cigs are widespread this morning, except for some breaks noted over portions of NCntrl LA/SCntrl AR. However, these should fill in by mid-morning, before eventually lifting/becoming VFR by midday/early afternoon. A line of convection which has developed early this morning over Cntrl/Ern OK will continue to lift ENE through mid-morning while gradually weakening, although some Swd backbuilding will be possible over ECntrl TX and could affect the TYR/GGG terminals by midday and through the afternoon. Have maintained VCTS for the afternoon here, as well as TXK as this convection should continue to develop farther ENE through the day, while possibly affecting SHV for a brief period late in the afternoon/early evening. This convection should diminish by early to mid evening, with MVFR cigs redeveloping over Deep E TX/Cntrl LA by mid evening, and quickly spreading N across much of the region by/after 06Z Saturday. These cigs will persist through much of the morning Saturday, before lifting/becoming VFR by late morning/midday. S winds will increase by mid-morning to 12-20kts with gusts to 25-30kts through the afternoon. Look for winds to diminish slightly to 10-15kts with gusts to 20-25kts after 00Z. /15/ && .PRELIMINARY POINT TEMPS/POPS... SHV 85 72 88 71 / 20 30 10 10 MLU 85 69 87 67 / 0 20 10 0 DEQ 76 65 81 65 / 80 40 60 40 TXK 81 70 85 69 / 50 40 40 20 ELD 83 66 86 66 / 20 30 20 10 TYR 80 70 85 70 / 70 30 20 30 GGG 82 70 86 70 / 50 30 20 20 LFK 84 70 87 70 / 30 20 10 10 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && SHORT TERM...26 LONG TERM....26 AVIATION...15
Hazardous Weather Outlook National Weather Service Shreveport LA 551 AM CDT Fri Apr 26 2024 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-271100- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant- Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass- Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola- Nacogdoches-Shelby-Angelina-San Augustine- 551 AM CDT Fri Apr 26 2024 This Hazardous Weather Outlook is for south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...Today and tonight. Severe weather chances will return to the region today and continue into the weekend. All modes of severe weather will be possible, along with a threat for flash flooding resulting from training heavy rainfall. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Severe weather chances will linger through the weekend. The greatest chance for widespread severe weather will be Sunday, with all modes of severe weather being possible. Additionally, 3-5 inches of rainfall will be possible through the middle of the new workweek, which could result in additional flooding and flash flooding given recent rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The Shreveport radar (KSHV), 153 km away, was scanning. The volume nearest the first event began at 17:53 UTC.
10 thunderstorm wind, 4 hail, 4 flash flood. Local standard time, as filed.
Penny size hail reported in Mount Vernon.
Trees downed on multiple county roads in and around the Yantis community.
Power poles downed across southern portions of Franklin County.
Trees downed on two structures between Mount Vernon and Winnsboro.
Numerous trees and power lines downed across Camp County.
Numerous trees and power lines were downed in and around Mount Pleasant with three vehicles impacted by falling trees, requiring rescue operations. The worst damage was reported in the Dellwood Park area and south of the Central Fire Station.
A wind gust of 63 mph was measured at the Mount Pleasant Regional Airport.
Numerous trees downed in and around the Rocky Branch community with vehicles stalled on roadways because of all the downed trees blocking lanes.
Several trees downed in and around the city of Maud.
Trees and power lines downed in Hughes Springs.
Trees and power lines downed on the Bowie County side of Texarkana.
County Road 4530 and FM Road 2869 closed due to flooding with high water reported on numerous other road surfaces across the northern and western portions of Wood County.
High water reported on several county roads across the southern half of Franklin County.
High water reported on city streets in and around Mount Pleasant, especially on the south side of the city.
Golf ball size hail reported near Lake Bob Sandlin Dam.
Quarter size hail reported near Mount Pleasant.
Several roads impassable in Mount Pleasant due to very high water.
Quarter size hail reported in the Malta community.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, April 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1176482, 1176490, 1176492, 1176493, 1176494, 1176497, 1176505, 1176498, 1176501, 1176503, 1176504, 1176770, 1176771, 1176772, 1176486, 1176487, 1176773, 1176489.